Georgia, 2009

Wildfire in Georgia, August 9, 2009

August 9, 2009 · NWS FFC · 1 event in 1 county or zone

An isolated wildfire was observed in the woods off Flowery Branch Road, a dirt road, about one mile from Wayside Road in the northeast part of the county. The fire grew to the size of three to five acres before firefighters arrived at the scene.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An isolated wildfire was observed in the woods off Flowery Branch Road, a dirt road, about one mile from Wayside Road in the northeast part of the county. The fire grew to the size of three to five acres before firefighters arrived at the scene. The fire was approximately one-half mile from any structures, but was in a heavily wooded pine forest with considerable underbrush. The suspected cause was a tossed lit cigarette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 9, 2:05 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 9, 2:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT SUN AUG 9 2009

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
NO MAJOR CHANGES TO RECENT MODEL TRENDS...UPPER LEVEL AND SURFACE
RIDGES SHOULD SLOWLY WEAKEN OVER THE REGION THROUGH THE SHORT TERM
FORECAST PERIOD. SHORT WAVE CURRENTLY MOVING ONTO THE NORTHERN PLAINS
IS FORECAST TO SWING INTO THE MISSISSIPPI VALLEY AND DEEPEN...THIS
SHOULD FLATTEN AND EVENTUALLY SPLIT THE LARGE UPPER RIDGE OVER THE
EASTERN U.S. NO STRONG UPPER LEVEL FORCING IS EXPECTED OVER THE
FORECAST AREA THROUGH TUESDAY NIGHT...BUT INCREASING MOISTURE AND
WEAKENING SUBSIDENCE OVER THE REGION SHOULD ALLOW FOR EXPANDING
DIURNAL CONVECTIVE COVERAGE EACH DAY. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE PERIOD.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
DEEPENING UPPER LEVEL TROUGH OVER THE MISSISSIPPI VALLEY IS EXPECTED
TO REMAIN WEST OF THE STATE THROUGH THE MIDDLE AND LATTER PORTION OF
THE UPCOMING WEEK. WITH THE SURFACE RIDGE AXIS SOUTH OF THE STATE
AMPLE MOISTURE SHOULD BE AVAILABLE FOR SCATTERED...DIURNALLY
ORIENTED...CONVECTION EACH DAY. GFS CONTINUES TO SHOW THE WESTERN
ATLANTIC UPPER LEVEL RIDGE BUILDING BACK TO THE WEST BY THE END OF
THE EXTENDED FORECAST PERIOD...SQUEEZING THE UPPER TROUGH NORTH OF
THE REGION. THIS WOULD TEND TO LOWER PRECIPITATION CHANCES...BUT THE
RIDGE DOES NOT APPEAR TO BUILD IN STRONG ENOUGH TO SHUT OFF AT LEAST
ISOLATED TO SCATTERED CONVECTION. WITH INCREASED MOISTURE AND CLOUD
COVER...TEMPERATURES SHOULD MODERATE SOME THROUGH THE EXTENDED
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  94  71  94  71 /   5  20  10  30  30
ATLANTA         72  92  74  92  73 /  10  30  20  30  30
BLAIRSVILLE     65  89  67  88  68 /  10  30  20  30  30
CARTERSVILLE    68  93  69  92  69 /  10  30  20  30  40
COLUMBUS        73  95  75  94  74 /  20  30  20  30  30
GAINESVILLE     71  91  72  93  72 /  10  20  20  30  30
MACON           70  95  73  96  74 /  10  20  20  20  20
ROME            71  93  71  93  71 /  10  30  20  30  40
PEACHTREE CITY  68  92  69  92  69 /  10  30  20  30  30
VIDALIA         73  95  74  95  74 /   5  10   0  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Aug 9, 11:31 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1231 PM EDT SUN AUG 9 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1231 PM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL CONTINUE ACROSS GEORGIA AND THE CAROLINAS
THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE LIGHTNING...
GUSTY WINDS...AND BRIEF HEAVY RAIN. THE MOST LIKELY LOCATION FOR
THUNDERSTORMS WILL BE GENERALLY WEST AND SOUTH OF A LINE FROM
ELLIJAY TO ATLANTA TO MACON TO DUBLIN...THIS AFTERNOON AND EVENING.

.DISCUSSION...
HIGH PRESSURE ALOFT WILL SUPPRESS THUNDERSTORM POTENTIAL FOR SOME OF
THE AREA. HOWEVER...THE WEAK INSTABILITY ACROSS PORTIONS OF NORTH
AND CENTRAL GEORGIA...GENERALLY WEST AND SOUTH OF A LINE FROM
ELLIJAY TO MACON TO DUBLIN...WILL GIVE POTENTIAL FOR ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MAINLY WEST GEORGIA
MONDAY AND ACROSS THE AREA TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Floyd

When
August 9, 3:15 PM EST to 4:30 PM EST
Where
Floyd forecast zone
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Rome News Tribune reported that the Rome Fire Department responded to a wildfire in the woods off Flowery Branch Road, a dirt road, about one mile from Wayside Road. The fire grew to the size of three to five acres before firefighters arrived at the scene. The fire was approximately one-half mile from any structures, but was in a heavily wooded pine forest with considerable underbrush. The suspected cause was a tossed lit cigarette.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194873.